MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION AMS INFLATABLE PENILE PROSTHESIS; DEVICE IMPOTENCE MECHANICAL/HYDRAULIC

BOSTON SCIENTIFIC CORPORATION AMS INFLATABLE PENILE PROSTHESIS; DEVICE IMPOTENCE MECHANICAL/HYDRAULIC
Model Number 72404281
Medical Device Problem Codes Collapse (1099); Deflation Problem (1149); Inflation Problem (1310); Mechanical Problem (1384); Material Deformation (2976)
Health Effect - Clinical Code Discomfort (2330)
Date of Event 08/29/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that at the time of activation of this inflatable penile prosthesis, the physician was unable to activate the prosthesis and was unable to inflate or deflate the device.The physician noted that the pump remained collapsed, the deflation button was pressed, however there was no saline solution flow from the cylinders to the reservoir.A deflation maneuver was attempted several times without achieving results.The patient presented a lot of discomfort on palpation, so it was proposed to perform troubleshooting under sedation so as not to cause him more discomfort.During the review under sedation and after several maneuvers it is determined that the pump was not working correctly.The device would partially inflate but it was not possible to deflate.The patient was expected to undergo a revision surgery, however, no further details were available.No patient complications were reported.
 
Event or Problem Description
It was reported that, at the time of activation of this inflatable penile prosthesis, the physician was unable to activate the prosthesis and was unable to inflate or deflate the device.The pump remained collapsed, the deflation button was pressed, however there was no saline solution flow from the cylinders to the reservoir.A deflation maneuver was attempted several times without success.The patient presented with a lot of discomfort on palpation, so troubleshooting under sedation was proposed so as not to cause him more discomfort.During examination under sedation and after performing several troubleshooting maneuvers, it was determined that the pump was not working correctly.The device would partially inflate but would not deflate.An obstruction between the pump and reservoir that prevented the prosthesis from filling and deflating.A replacement surgery was performed, during which it was observed that the tube from the pump to the reservoir was twisted in several turns.This obstruction was due to an abnormal twist in the tube detected until the replacement surgery.The tubes from the pump to the cylinders were intact.No further patient complications were reported.
 
Additional Manufacturer Narrative
Upon receipt of this inflatable penile prosthesis (ipp) images at our quality assurance laboratory, the images were reviewed.The images showed the pump tubing leading to the reservoir component was twisted/kinked to the extent where fluid flow would be obstructed.A lack of fluid flowing from the reservoir component to the pump and cylinders could result in the reported clinical allegations of pump mechanical issue, pump collapse, device inflation issue, and device deflation issue.The allegation of discomfort is a known inherent risk associated with implantation and use of an ipp device documented in the product labeling.Based on the information available and review of the media, the reported issues were unable to be confirmed as the device was not returned; therefore, the conclusion code of cause not established has been chosen.
 
Additional Manufacturer Narrative
Upon receipt at our quality assurance laboratory, this inflatable penile prosthesis (ipp) underwent a thorough analysis.Both cylinders were microscopically inspected and tested for leaks, and both of them passed all testing.The pump was microscopically inspected, and leak and functionality tested.No damage or abnormalities were noted, no leaks were identified in the pump.The reservoir was microscopically inspected and tested for leaks.Microscope examination revealed that the reservoir kink resistant tubing (krt) was worn to the filament, and its tubing was kinked.No leaks were identified in the reservoir.Based on the information available and analysis results, the kinked tubing identified in the reservoir could have caused or contributed to the reported clinical observation of tube twisted.
 
Event or Problem Description
It was reported that, at the time of activation of this inflatable penile prosthesis, the physician was unable to activate the prosthesis and was unable to inflate or deflate the device.It was confirmed that at the initial implant of this device, the device was inflated post op and deflated one day later.The pump remained collapsed, the deflation button was pressed, however there was no saline solution flow from the cylinders to the reservoir.A deflation maneuver was attempted several times without success.The patient presented with a lot of discomfort on palpation, so troubleshooting under sedation was proposed so as not to cause him more discomfort.During examination under sedation and after performing several troubleshooting maneuvers, it was determined that the pump was not working correctly.The device would partially inflate but would not deflate.An obstruction between the pump and reservoir that prevented the prosthesis from filling and deflating.A replacement surgery was performed, during which it was observed that the tube from the pump to the reservoir was twisted in several turns.This obstruction was due to an abnormal twist in the tube detected until the replacement surgery.The tubes from the pump to the cylinders were intact.No further patient complications were reported.

Brand Name
AMS INFLATABLE PENILE PROSTHESIS
Common Device Name
DEVICE IMPOTENCE MECHANICAL/HYDRAULIC
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer Contact
farshad fahimi
4100 hamline avenue north
building c
saint paul, MN 55112
MDR Report Key17737163
Report Number2124215-2023-49963
Device Sequence Number5648791
Product Code FHW
UDI-Device Identifier00878953003849
UDI-Public00878953003849
Combination Product (Y/N)N
Initial Reporter CountryMX
PMA/510(K) Number
N970012
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/29/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date03/03/2026
Device Model Number72404281
Device Catalogue Number72404281
Device Lot Number1000533046
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/29/2023
Supplement Date Received by Manufacturer02/27/2024
04/17/2024
Initial Report FDA Received Date09/13/2023
Supplement Report FDA Received Date03/22/2024
04/29/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/04/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
RESERVOIR UPN 720182-01 LOT 1000590569; RESERVOIR UPN 720182-01 LOT 1000590569
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexMale